Heat, Kankakee
- When
- June 13, 12:00 PM CST to June 15, 3:00 PM CST
- Where
- Kankakee forecast zone
- Reported by
- AWOS
- Coordinates
- 41.138, -87.862 (the zone’s center; the record gives no point)
Hot and humid conditions developed across northern Illinois during the afternoon of June 13th and continued through the afternoon of June 15th. High temperatures reached the middle to upper 90s on all three days.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Hot and humid conditions developed across northern Illinois during the afternoon of June 13th and continued through the afternoon of June 15th. High temperatures reached the middle to upper 90s on all three days. Midway Airport reached 100 degrees on June 14th and June 15th. The highest heat indices were reached during the afternoon of June 13th and included 115 degrees at Joliet Airport; 114 degrees at Morris Airport; 113 degrees at Peru Airport; 111 degrees at Dixon Airport, Kankakee Airport, Pontiac Airport and Lewis University Airport in Romeoville and 109 degrees at Sugar Grove Airport. Peak afternoon heat indices reached 105 to 109 degrees on the afternoons of June 14th and June 15th. A 33 year old man died from heat exposure in Will County on June 14th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 13, 11:46 AM CST, 14 minutes earlier.
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1246 PM CDT Mon Jun 13 2022
.MESOSCALE DISCUSSION...
Issued at 1102 AM CDT Mon Jun 13 2022
Concerns continue to focus on the best timing of possible
significant severe thunderstorms with heavy rainfall this
afternoon into early this evening.
A couple of MCV's, with ongoing convection are present to our
west-northwest. The first is located over northeastern IA, with
another one farther northwest into MN. Concerns are that the
extensive convection over southern MN into northeastern IA in
association with these features will mature into one or two east-
southeastward forward propagating MCS's this afternoon into early
evening as surface warm front (and the strongly unstable airmass
to its south) shifts northward into parts of northern IL and
northwestern IN. The airmass within and near the warm sector is
already extremely unstable thanks to hot and humid surface
conditions (temperatures into the 80s amidst dew points well into
the 70s). In fact, MUCAPE was already calculated at nearly 6,000
J/KG on the 12z KILX RAOB, with mid-level lapse rates in excess of
8.5C per km in the EML.
The instability gradient is expected to set up right over northern
IL and southern WI into Lower Michigan this afternoon, and will
essentially offer the pathway for any forward propagating MCS's
this afternoon. However, exactly where any MCS will propagate
remains uncertain and will be tied to *when* the system develops.
An earlier development over far western Wisconsin would place our
area in the crosshairs, while a later development over eastern
Wisconsin would favor a path entirely outside our area and in
Lower Michigan. At any rate, the MCS will have the potential to
produce significant severe winds in excess of 75 mph given the
very impressive thermodyamics. Moreover, deep layer shear is
expected to be enhanced this afternoon as a 50+ kt enhanced mid-
level jet along the southern periphery of the MCVs shifts
overhead. Accordingly the threat for damaging hail and tornadoes
would exist, as well. And, not to be forgotten, torrential
downpours will also accompany these storms given PWATs at or just
above 2". It appears the main window of severe threat for the area
will be after 2 or 3 pm this afternoon through 7 or 8 pm this
evening.
KJB
&&
.SHORT TERM...
Issued at 253 AM CDT Mon Jun 13 2022
Through Tonight...
Severe storms with significant damaging winds and large hail are
possible early to mid-afternoon, with a non-zero tornado threat
across portions of the forecast area.
Synopsis: A potent summer-time ridge will continue to build into
the area today. Meanwhile, two boundaries are currently draped
across Illinois. Sunday's cold front has stalled across the
extreme southern CWA, where a notable moisture discontinuity
exists. The primary warm front, evident by another moisture
discontinuity, stretches from just north of St. Louis eastward
through Effingham.
Two main clusters of Great Plains convection are under the
magnifying glass this morning. A robust complex producing severe
winds through the night is moving into eastern South Dakota. A
second smaller complex forming over western Kansas last evening
has persisted into southeast Nebraska. This complex appears to
have some synoptic support with a mid-level wave. Each complex and
its associated MCV will have implications on the severe storm
potential into the forecast area this afternoon.
Instability/shear: An extremely unstable airmass will advect
northeast into the forecast area by early afternoon, highlighted
by surface dew points potentially reaching 80F for portions of the
southwest half of the CWA. MLCAPE values surpassing 5000 J/kg
will be common south of the warm front. Forecast dew points are a
few degrees higher than guidance suggested over the past day or
two while low-level warming is slightly delayed. This has resulted
in a substantial reduction in the capping building into the area
through the day. Deep-layer shear will increase from the west late
this morning into the afternoon with 50kt+ 700 hPa core ahead of
the central Plains wave. Low-level shear will also be greatly
enhanced near and slightly south of the warm front where backed
low-level flow exists.
Expectations: 00Z CAMs struggled to correctly model the
persistence of the MCS emanating from western Kansas, with most
guidance dissipating the convection several hours ago (it
continues this hour). This wave should follow the overall mid-
level flow into central Iowa before rounding the ridge ESE into
far northwest Illinois toward noon. The SD complex/MCV will likely
continue into southern Minnesota before turning ESE with the mean
flow and toward better existing instability. The past few HRRR
runs (starting with 04Z) have latched onto this scenario,
increasing confidence enough that likely PoPs were introduced in
the noon-3pm window for much of northern Illinois. Convection will
likely quickly increase on the wave as it enters northwest
Illinois early this afternoon, with rapid upscale growth into a
potential line into northeast Illinois and northwest Indiana
sometime in the 1-3pm window. Some replenishment of the
environment across northwest Illinois may foster a second round of
convection on the SD MCV mid-afternoon that could clip far
northern portions of the forecast area.
Wind/hail threat: The highly unstable/sheared environment will
foster severe deep convection, with high DCAPE values and strong
cores aloft supportive of significant damaging wind. The formation
of any organize line will have an inherent widespread damaging
wind threat with gusts over 75 mph. Recent HRRR runs have
advertised localized 80+mph wind gusts with some cores, with
modeled gusts this high typically occurring with only sig-wind
events. Deep-layer shear is supportive of discrete supercell cores
with with initial convective initiation or embedded within an
larger line. Large, potentially significant, hail would be
possible with any of these cores.
Tornado threat: Low-level hodographs with substantial turning,
especially for favored right-moving supercell structures, will
greatly increase low-level streamwise helicity in the vicinity of
the warm front, with 0-1km SRH surpassing 150 m2/s2. While low-
level lapse rates are modest at best, the robust vertical motion
of any supercell structure should compensate for this deficiency.
Brief tornadoes with any cycling or congealing rotating cells is
possible wherever the warm front resides when convection develops.
Motion vectors of right-moving cells would be only slightly off
the orientation of the warm front, so a cell could anchor on the
warm front for an extended period of time. While this scenario is
highly conditional, it does provide a non-zero significant tornado
threat early to mid-afternoon. The most favored corridor in this
scenario would be very close to I-80, including the far southern
Chicago metro, and into the Kankakee River Valley.
Heat: Finally, there were no significant changes in the heat
forecast today. While dew points were nudged up a degree or two,
heat index values of 105-110F still align with where the Heat
Advisory is already in effect for today south of I-80. Very
localized 110+F values are possible if dew points pool into the
low 80s.
Kluber
&&
.LONG TERM...
Issued at 259 AM CDT Mon Jun 13 2022
Tuesday through Sunday...
Extended focus remains on a period of near-record, dangerously
hot and humid conditions into mid-week. Heat advisory headlines
remain in effect for the entire forecast area Tuesday and
Wednesday. Cold front arrives Wednesday night and breaks the worst
of the heat and humidity, and brings some thunderstorm potential
especially to north and northwest parts of the forecast area. Dry
and seasonably warm but less humid weather is expected by the
weekend.
Surface warm front is expected to lift north of the forecast area
by Tuesday morning, though exact frontal position early in the
day is somewhat uncertain given expected convective outflow
effects from Monday thunderstorms. With the upper-level ridge
strengthening aloft, a hot and humid air mass will spread across
the entire cwa during the day. 850 mb temps in the +26/27C range
and 925 mb temps of +28/30C should support widespread mid-upper
90s for afternoon highs. Surface dew points in the mid-70s may
help to keep the mercury from tagging 100F, but will also produce
dangerously oppressive heat and humidity with peak heat index
values in the 105- 110F range during the afternoon. A heat
advisory will already be in effect for areas roughly south of the
I-80 corridor Tuesday morning, with the entire forecast area under
advisory headlines from noon Tuesday through early Wednesday
evening. Record highs in the upper 90s will be approached Tuesday,
while Wednesday's slightly lower mid- 90s records will likely be
broken in some spots with similar afternoon temperatures expected.
Slightly deeper mixing on Wednesday should result in dew points
being a little lower, in the upper 60s to around 70 during the
warmest hours of the afternoon. This still yield peak heat indices
around 105F however, dangerously hot and humid especially after
low temperatures likely not dipping below the mid 70s in most
areas Tuesday night and perhaps not getting below 80 in the core
of the Chicago heat island.
A cold front extending from deep surface low pressure over the
Canadian prairies will push into the area Wednesday night, and
complete its transit of the forecast area Thursday morning. An
initially modest push of slightly cooler and less humid air will
break the worst of the heat wave, though temps should remain above
average for mid-June with daytime highs in the upper 80s/low 90s
Thursday. Scattered strong thunderstorms are likely along and
ahead of the cold front to the northwest of the forecast area
Wednesday afternoon, and may spread into especially far north and
northwest parts of the cwa Wednesday night as the front
approaches. Confidence in coverage decreases farther east and
south across the area however, as stronger forcing passes well
north, storms will be fighting decreasingly favorable diurnal
timing and moving southeast into stronger capping. Some guidance
dissipates storms altogether before reaching the I-80 corridor.
Will need to keep an eye on this period though, as storms would
likely be strong-severe farther upstream of our forecast area. A
few scattered storms can't be ruled out across the southeastern
part of the cwa Thursday afternoon, in closer proximity to the
departing cold front. The rest of the area should be dry.
The upper ridge retrogrades and rebuilds across the Plains Friday
into the weekend, with surface high pressure building across
Ontario and the western Great Lakes region. This will provide dry
weather, as well as northeast lake breezes especially Friday and
Saturday. Daytime temps along the lakeshore will likely be in the
70s, while inland locations warm well in to the 80s.
Ratzer
&&
.CLIMATE...
Issued at 320 PM CDT Sun Jun 12 2022
Record or near record warmth is forecast. Here are the current
records for Chicago and Rockford:
Chicago
High High Min
Monday (6/13) 95 (1956) 74 (1920)
Tuesday (6/14) 99 (1987) 75 (1981)
Wednesday (6/15) 95 (1994) 78 (1994)
Rockford
High High Min
Monday (6/13) 94 (1987) 73 (1990)
Tuesday (6/14) 98 (1987) 77 (1981)
Wednesday (6/15) 95 (1994) 74 (1994)
NWS Chicago
&&
.AVIATION...
For the 18Z TAFs...
1246 PM...Primary forecast concern is thunderstorm coverage and
timing through this evening.
Convective trends have been messy today and there continues to be
the potential for isolated thunderstorms through mid afternoon at
the terminals. There remains the potential for thunderstorms over
southern WI to develop into a large line and move east/southeast
over Lake Michigan and into southern lower MI. Its possible this
activity may get close to ORD, but confidence is fairly low. It
now appears that convection currently developing over far eastern
IL and western IN may become the primary area of convection this
afternoon, which would move east/southeast away from the
terminals. Confidence remains low and updates to the current
forecast are possible.
Prevailing winds likely to remain southeast but either a lake
breeze or an outflow from thunderstorms across southern WI may
shift winds to the northeast this afternoon. Only medium
confidence for specific wind directions and updates to winds are
also possible. Winds will eventually shift southerly overnight and
then turn south/southwest Tuesday morning with gusts into the
15-20kt range.
Much of guidance is hinting at the potential for fog late this
evening through the predawn hours Tuesday morning, prior to the
winds turning back southerly. Given how moist the low levels will
be and with a boundary nearby, there will likely be some patchy
fog but confidence is fairly low. There may also be some ifr or
lifr cigs during this time as well. cms
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory...ILZ010-ILZ019-ILZ020-ILZ021-ILZ023-ILZ032-ILZ033-
ILZ039-ILZ106-ILZ107-ILZ108 until 8 PM Wednesday.
Heat Advisory...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ011-ILZ012-
ILZ013-ILZ103-ILZ104-ILZ105...noon Tuesday to 8 PM
Wednesday.
IN...Heat Advisory...INZ001-INZ002-INZ010-INZ011-INZ019 until 8 PM
Wednesday.
LM...None.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1254 PM CDT Mon Jun 13 2022
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-141800-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1254 PM CDT Mon Jun 13 2022 /154 PM EDT Mon Jun 13 2022/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Limited damaging wind risk...up to 70 mph.
Limited Tornado risk.
Limited hail risk...up to half dollar size.
Extreme Excessive Heat Risk.
DISCUSSION...
While uncertainty continues with the extent of thunderstorms across
the area this afternoon, the potential for at least scattered storms
remain possible, especially across parts of east central Illinois and
northwestern Indiana. Any storms that develop and move into the area
will be capable of producing damaging winds and very large hail. A
tornado or two can not be ruled out.
Oppressive heat and humidity will build across areas south of
I-88 this afternoon, when heat index values around 105 or higher
are expected.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Tuesday...
Significant Excessive Heat Risk.
Wednesday...
Elevated Thunderstorm Risk.
Elevated Excessive Heat Risk.
Thursday...
Limited Thunderstorm Risk.
Limited Excessive Heat Risk.
DISCUSSION:
Dangerous heat will continue Tuesday and Wednesday. Peak heat
indices of 105 to 109 are expected Tuesday and 97 to 105 on
Wednesday.
There is a chance of thunderstorms late Wednesday into early
Thursday morning. Some storms may be strong.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed this afternoon.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east at 50 mph.
LMZ740>745-141800-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1254 PM CDT Mon Jun 13 2022
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Limited thunderstorm wind gust risk...up to 65 knots.
Limited hail risk...up to half dollar size.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Wednesday and Thursday...
Limited Thunderstorm Risk.
KJB
Visit us at www.weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoThe national radar mosaic for the moment the first event began.
21 heat, 1 excessive heat. Local standard time, as filed.
A 33 year old man died from heat exposure.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Heat, Eastern Will County | 2022-06-14 | 33 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027662, 1027676, 1027677, 1027678, 1027650, 1027652, 1027655, 1027667, 1027672, 1027645, 1027663, 1027635, 1027657, 1027680, 1027682, 1027684, 1027686, 1027689, 1027679, 1027690, 1027691, 1027692.